Journal of the Mathematical Society of Japan

Existence of orbits with non-zero torsion for certain types of surface diffeomorphisms

François BÉGUIN and Zouhour Rezig BOUBAKER

Full-text: Open access

Abstract

The present paper concerns the dynamics of surface diffeomorphisms. Given a diffeomorphism $f$ of a surface $S$, the torsion of the orbit of a point $z\in S$ is, roughly speaking, the average speed of rotation of the tangent vectors under the action of the derivative of $f$, along the orbit of $z$ under $f$. The purpose of the paper is to identify some situations where there exist measures and orbits with non-zero torsion. We prove that every area preserving diffeomorphism of the disc which coincides with the identity near the boundary has an orbit with non-zero torsion. We also prove that a diffeomorphism of the torus ${\mathbb T}^2$, isotopic to the identity, whose rotation set has non-empty interior, has an orbit with non-zero torsion.

Article information

Source
J. Math. Soc. Japan, Volume 65, Number 1 (2013), 137-168.

Dates
First available in Project Euclid: 24 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1359036451

Digital Object Identifier
doi:10.2969/jmsj/06510137

Mathematical Reviews number (MathSciNet)
MR3034401

Zentralblatt MATH identifier
1268.37064

Subjects
Primary: 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces 37E45: Rotation numbers and vectors

Keywords
Torsion Ruelle number surface diffeomorphisms rotation sets

Citation

BÉGUIN, François; BOUBAKER, Zouhour Rezig. Existence of orbits with non-zero torsion for certain types of surface diffeomorphisms. J. Math. Soc. Japan 65 (2013), no. 1, 137--168. doi:10.2969/jmsj/06510137. https://projecteuclid.org/euclid.jmsj/1359036451


Export citation

References

  • S. B. Angenent, The periodic orbits of an area preserving twist map, Commun. Math. Phys., 115 (1988), 353–374.
  • S. Aubry and P. Y. Le Daeron, The discrete Frenkel-Kontorova model and its extensions, I. Exact results for the ground-states, Phys. D, 8 (1983), 381–422.
  • F. Béguin, S. Firmo, P. Le Calvez and T. Miernowski, Des points fixes communs pour des difféomorphismes de ${\mathbb S}^2$ qui commutent et préservent une mesure de probabilité, (In preparation).
  • S. Crovisier, Langues d'Arnol'd généralisées des applications de l'anneau déviant la verticale, C. R. Math. Acad. Sci., Paris, 334 (2002), 47–52.
  • S. Crovisier, Ensembles de torsion nulle des applications déviant la verticale, Bull. Soc. Math. France, 131 (2003), 23–39.
  • H. Enrich, N. Guelman, A. Larcanché and I. Liousse, Diffeomorphisms having rotation sets with non-empty interior, Nonlinearity, 22 (2009), 1899–1907.
  • A. Fathi, F. Laudenbach and V. Poenaru, Travaux de Thurston sur les surfaces, Astérisque, 66–67 (1971), 1–286.
  • J. Franks, Realizing rotation vectors for torus homeomorphisms, Trans. Amer. Math. Soc., 311 (1989), 107–115.
  • J. Franks and M. Handel, Distortion elements in group actions on surfaces, Duke Math. J., 131 (2006), 441–468.
  • D. Fried, The geometry of cross sections to flows, Topology, 21 (1982), 353–371.
  • J. M. Gambaudo and É. Ghys., Enlacements asymptotiques, J. Topology., 36 (1997), 1355–1379.
  • M. Handel, Global shadowing of pseudo-Anosov homeomorphisms, Ergodic Theory Dynam. Systems, 5 (1985), 373–377.
  • T. Inaba and H. Nakayama, Invariant fiber measures of angular flows and the Ruelle invariant, J. Math. Soc. Japan, 56 (2004), 17–29.
  • O. Jaulent, Existence d'un feuilletage positivement transverse à un homéomorphisme de surface, (In preparation).
  • H. Kneser, Die Deformationssätze der einfach zusammenhängenden Flächen, Math. Z, 25 (1926), 362–372.
  • P. Le Calvez, Une version feuilletée équivariante du théorème de translation de Brouwer, Publ. Math. Inst. Hautes Études Sci., 102 (2005), 1–98.
  • F. Le Roux, Étude topologique de l'espace des homéomorphismes de Brouwer, I, Topology, 40 (2001), 1051–1087.
  • J. L. libre and R. S. Mackay, Rotation vectors and entropy for homeomorphisms of the torus isotopic to the identity, Ergodic Theory Dynam. Systems, 11 (1991), 115–128.
  • J. N. Mather, Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology, 21 (1982), 457–467.
  • J. N. Mather, Amount of rotation about a point and the Morse Index*, Commun. Math. Phys., 94 (1984), 141–153.
  • S. Matsumoto and H. Nakayama, On the Ruelle invariants for diffeomorphisms of the two torus, Ergodic Theory Dynam. Systems, 22 (2002), 1263–1267.
  • M. Misiurewicz and K. Ziemian, Rotation sets for maps of tori, J. London. Math Soc. (2), 40 (1989), 490–506.
  • D. Ruelle, Rotation numbers for diffeomorphisms and flows, Ann. Inst. H. Poincaré Phys. Théor., 42 (1985), 109–115.
  • C. Viterbo, Symplectic topology as the geometry of generating functions, Math. Ann., 292 (1992), 685–710.